Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 122, NWS St. Louis, MO

June 9, 2009Reynolds County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 9, 2009, 3:23 PM CDT for Reynolds County, Missouri. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2009, 3:23 PM CDT (20:23 UTC)
Expired
Jun 9, 2009, 4:15 PM CDT
In force
52 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Reynolds County, MO

The radar

The St Louis radar (KLSX), 164 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 4:20 PM CDTFUNNEL CLOUD1 N Ellington, MOREPORTED BY ELLINGTON FIRE DEPARTMENT.
Jun 9, 4:20 PM CDTHAIL 11 N Ellington, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.4 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1981 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 092023
SVRLSX
MOC179-092115-
/O.NEW.KLSX.SV.W.0122.090609T2023Z-090609T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
323 PM CDT TUE JUN 9 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  REYNOLDS COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 415 PM CDT

* AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
  THIS STORM WAS LOCATED 9 MILES NORTH OF EMINENCE...OR 28 MILES
  SOUTHEAST OF SALEM...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  REYNOLDS...ELLINGTON...GARWOOD...CORRIDON...CENTERVILLE AND
  REDFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO THE SIZE OF QUARTERS HAS BEEN REPORTED WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...SEEK SAFE SHELTER IN A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

THIS STORM HAS EXHIBITED SOME INTERMITTENT ROTATION. TORNADOES CAN 
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT 
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE 
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT 
OR SMALL INTERIOR ROOM.

&&

LAT...LON 3711 9103 3716 9105 3716 9107 3720 9111
      3720 9114 3725 9114 3726 9117 3731 9117
      3732 9119 3741 9119 3742 9123 3745 9123
      3751 9089 3705 9090
TIME...MOT...LOC 2022Z 288DEG 14KT 3728 9129

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 7:05 AM CDT, 8 hours 18 minutes earlier.

Area forecast discussion, Jun 9, 7:05 AM CDT, 8 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
705 AM CDT TUE JUN 9 2009

.DISCUSSION...
/352 AM CDT TUE JUN 9 2009/

.SYNOPSIS...
THE COLD FRONT THAT BROUGHT THE SEVERE WEATHER AND FLOODING TO
SOUTHERN PORTIONS OF THE AREA YESTERDAY HAS PUSHED SOUTH TO NEAR
THE OHIO RIVER AND ALONG THE AR/MO BORDER. THERE IS STILL ISOLATED
CONVECTION IN EXTREME SE MO. THIS BOUNDARY WILL KEEP THINGS
ACTIVE FOR THE NEXT 36-48 HRS AS WE ENTER A WET PERIOD.

.TODAY AND TONIGHT...
MODELS IN GENERAL AGREEMENT ABOUT BOUNDARY IN/NEAR THE AREA FOR
THE NEXT SEVERAL DAYS. COLD FRONT THAT PUSHED SOUTH OVERNIGHT WILL
RETURN TODAY AS A WARM FRONT. EXPECT CONVECTION TO RETURN ON AT
LEAST A SCATTERED BASIS OVER THE EASTERN OZARKS AND EXTREME
SOUTHWEST IL THIS AFTERNOON AS 3000 J/KG OF UNCAPPED ATMOSPHERE
INTERACT WITH THE FRONT. EXPECT THIS ACTIVITY TO DIMINISH AFTER
SUNSET AS ATTENTION FOCUSES TO THE NORTHERN HALF OF THE CWA. 50 KT
LLJ RAMPS UP OVERNIGHT AND VEERS WSWLY BY 12Z. LOOKS TO BE
MULTIPLE MCS/S OVERNIGHT. WITH PWATS UP TO 2 INCHES...SETUP FAVORS
HEAVY RAINFALL. BUMPED UP POPS TODAY AND TONIGHT TO REFLECT THIS.

.WEDNESDAY THRU SATURDAY...
ONGOING CONVECTION SHOULD PUSH EAST DURING THE MORNING. CONVECTION
SHOULD HELP TO PUSH THE BOUNDARY FURTHER SOUTH. MORE SHOWERS AND
THUNDERSTORM ARE EXPECTED TO DEVELOP DURING THE AFTERNOON SOUTH OF
THE BOUNDARY AS THE ATMOSPHERE WILL BE UNSTABLE AND THERE WILL BE
LITTLE TO NE CAP IN PLACE. ANOTHER STRONGER SURFACE WAVE IS
PROGGED TO MOVE NE ALONG THE FRONT WEDNESDAY NIGHT INTO THURSDAY...WHICH
HAS BETTER UPPER LEVEL SUPPORT. THE TRAILING COLD FRONT SHOULD
PUSH S/SE OF THE AREA THURSDAY NIGHT. AGAIN...UPPED POPS FOR THIS TIME
PERIOD.

FRIDAY IS THE NEXT BEST CHANCE FOR A DRY DAY. THERE ARE
INDICATIONS THAT THE BOUNDARY MAY TRY TO MOVE BACK NORTH OVER THE
WEEKEND. NO CHANGES MADE PAST SATURDAY.

MILLER

&&

.AVIATION...
/655 AM CDT TUE JUN 9 2009/ FOR THE 12Z TAFS...

THE COLD FRONT HAS PUSHED SOUTH OF THE AREA AND WEAK HIGH
PRESSURE CENTERED IN IOWA IS DOMINATING THE REGION ATTM WITH WEAK
SFC WINDS. SOME STRATOCU FORMED OVERNIGHT OVER PARTS OF IL THRU
THE STL AREA. IT APPEARS THIS IS PUSHING EWD AND SHOULD BE CLEAR
OF KSTL SOON. THE FRONT WILL SLOWLY LIFT NORTHWARD LATER THIS
MORNING INTO SRN MO...ACCOMPANIED BY A RETURN OF LOW LEVEL
MOISTURE AND DIURNAL CU. THE FRONT IS EXPECTED TO BECOME QSTNRY
ACROSS SRN MO INTO SRN IL BY AFTERNOON...AND BE THE FOCUS FOR
SCATTERED THUNDERSTORMS FROM THE AFTERNOON INTO THE EVENING. A
STOUT SWLY LOW LEVEL JET WILL THEN DEVELOP THIS EVENING AND THIS
WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS ALONG AND
NORTH OF INTERSTATE 70 TONIGHT. TOOK MY BEST GUESS AT SOME TEMPO THUNDER
GROUPS AT THE TAF SITES...AND THE LONGEVITY OF THE THUNDER COULD
CERTAINLY BE LONGER.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 9, 4:56 AM CDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
456 AM CDT TUE JUN 9 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101000-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
456 AM CDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MOST OF
MISSOURI AND SOUTHWEST ILLINOIS TODAY AND TONIGHT. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PARTS OF SOUTHEAST
MISSOURI THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS BEING
THE PRIMARY THREATS. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED ALONG AND NORTH OF I-70 OVERNIGHT. A STALLED FRONTAL
BOUNDARY INTERACTING WITH COPIOUS AMOUNTS OF MOISTURE WILL RESULT IN
LOCALLY HEAVY RAINFALL. SOME OF THESE THUNDERSTORMS MAY ALSO BE
SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS.

MODERATE FLOODING CONTINUES ALONG THE ILLINOIS RIVER AT
MEREDOSIA. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE RISK FOR SEVERE THUNDERSTORMS CONTINUES FROM WEDNESDAY INTO
THURSDAY FOR THE AREA. HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SATURDAY INTO SATURDAY
NIGHT.

MODERATE FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER AT
MEREDOSIA. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO RELAY ANY PRECIPITATION TOTALS TO THE
NATIONAL WEATHER SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

MILLER

In the hours before

Special weather statement, Jun 9, 2:37 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
237 PM CDT TUE JUN 9 2009

MOZ099-092100-
REYNOLDS MO-
237 PM CDT TUE JUN 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR REYNOLDS COUNTY UNTIL 400 PM
CDT...

AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM...CAPABLE OF PRODUCING A TORNADO AND VERY LARGE
AND DESTRUCTIVE HAIL...13 MILES NORTHEAST OF SUMMERSVILLE...OR 22
MILES SOUTH OF SALEM...MOVING EAST AT 20 MPH.

IF THIS STORM MAINTAINS ITS STRENGTH AND CONTINUES ON ITS CURRENT
TRACK REYNOLDS COUNTY WILL BE IN DIRECT LINE FOR THIS TORNADIC
SUPERCELL.

LOCATIONS NEAR THE PATH OF THIS STORM WOULD INCLUDE...BUNKER...
REYNOLDS...ELLINGTON...GARWOOD...CORRIDON...REDFORD
...CENTERVILLE...LESTERVILLE AND BLACK.

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:07 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois, Washington38 min
Jun 8, 7:10 PM CDTFlash Flood WarningLSXReynolds5 hr
Jun 8, 7:17 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds13 min
Jun 8, 7:27 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Reynolds48 min
Jun 8, 7:42 PM CDTTornado WarningLSXIron, Reynolds33 min
Jun 8, 8:19 PM CDTSevere Thunderstorm WarningLSXReynolds26 min
Jun 8, 8:47 PM CDTFlash Flood WarningLSXIron, Reynolds6 hr
Jun 9, 12:01 AM CDTAreal Flood WarningLSXReynolds6 hr
Jun 9, 3:05 AM CDTAreal Flood WarningLSXReynolds3 hr
Jun 9, 3:34 PM CDTTornado WarningLSXReynolds56 min
Jun 9, 4:00 PM CDTFlash Flood WatchLSXAudrain, Boone, Callaway, Cole, Franklin, Gasconade and 16 more12 hr
Jun 9, 4:21 PM CDTTornado WarningLSXIron, Reynolds54 min
Jun 9, 5:02 PM CDTFlash Flood WarningLSXReynolds7 hr
Jun 9, 6:46 PM CDTSevere Thunderstorm WarningLSXIron, Madison29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.